After thyroid op.... wonder whats going on ?

Hi all , I had my left thyroid removed on 24/6 ( right was removed 30 years ago) The wound healed ok except minor infection which was treated with antibiotics. About 4 days ago the front started to swell slightly ( there is like a pouch at front but its soft )and I got the old strangly feeling. I went to doctors today and he recons it could be an allergic reaction, cyst or another inflamation, its almost like there is a sack with fluid in it :o(. He adviced to take the antibiotics and antihistamines which he gave priscription . IJust so depressing when all the problems with it before and after the op all seemed to go well now this. Does anyone else have any similar or ideas whats going on ?

11 Replies

oldestnewest
  • Hi there,

    Have you phoned the surgeon that removed your left thyroid lobe? It might be better to contact the hospital because this may have happened to other patients and they will know what to do.

  • Thanks for the reply , I have an 6 weeks appointment in the hospital on wednesday to see the surgeon thankfully and then I know the blood test results too. I was put on 100microgram tablets but that is too low for starters. Apparently its 200+ micrograms for patients with no thyroid glands at all but they give 100 as a starter.

  • ThyroidThora's advice was good. It is perfect you have an appointment tomorrow - just as well. If 200mcg should have been prescribed, ask the Surgeon why were you given only 100mcg. It's ridiculous you have to find out things afterwards and not given information beforehand.

    I hope your appointment goes well.

  • Yes it is ridiculous, when I went to see my Dr week after the surgery he was surprised that I was put on such a low dozage. He did tell me to come back for the results and is more that willing to help me with right dozages ..he really is a good doctor and takes his time with patients. He was prepaperd to change my dozage but the results weren't in yet in his computer. I am already having sensations which I didn't have before such as sortness of breath, tingling in my legs and feet and of course the all mighty sleepiness. Thank god I now have the card for free medication as I came home with all sorts ! Thanks for the reply, I feel so alone now and last thing I needed to my throat to start swelling again because I thought at least if that sensation is out of the way I could start to look into the future ( I was fully aware that the dozage was going to cause few hiccups till that was put right and could take few months ) ..anyways thanks again :o) Marja

  • Sorry you are feeling poorly I had T T last year I was put on 125 and after 3 months dr reduced it to 100 now wants to reduce it to 75 because my thyroxine level is top of range .I have refused because I don t feel we'll on 75

    When I asked dr why such a low dose his answer was every body is different.

    Hope you feel better soon.

  • Why do they always want to reduce once you start feeling better with the higher doze? Its like going back to square one. They should actually carefully increase the dozage even higher when you start feeling fine and then drop if it doesn't suit you !

  • I was going to suggest calling your consultants secretary too as it sounds as if it could be still weeping for some reason.. When I had mine removed I was started on a lower dose and then gradually moved up. Thinking about it I was on T3 not T4 for a few months. Then moved onto 200 mcg and allowed to alter it as I felt the need between 200 and 300 mcg. Unfortunately my endo in the last couple of years insisted that the 200 - 300 mcg was out dated and I'm now on 150 mcg so would be interest to know if it was the consultant who told you you need to be on 200+. hope your appointment goes well on Wednesday. x x

  • I had a scan today and its fluid sack of 5ml , as I am going to see the consultant tomorrow it was decided that he'll probably drain it with a needle which suits me fine , last thing I needed the old preassure feeling in my neck. It was my GP who said he always gives 200 mcg to total thyroid removal patients. I was talking to a surgeon in the hospital today and he said they give 125mcg ..very odd , I'll go with my GP for sure :o)

  • Glad you got it check. I'm sure it will feel a lot better when it's been drained. Can I borrow your GP please. :)

  • Don't let him reduce as they don't have a clue about metabolism, which levothyroxine is supposed to increase. This is an excerpt from a Pulse Article which Dr Toft of the British Thyroid Association and tell your GP if he wants a copy of the whole article, it can be provided:-

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    This is a quote from Dr Lowe

    Dr Lowe: Your observations don’t suggest to me that your pituitary gland isn’t functioning properly. In fact, your observations are consistent with what science tells us about a patient's T4 dose, her TSH level, and her metabolic health or lack of it. If the goal of a doctor is metabolic health for his patient, he has no scientific basis for adjusting her thyroid hormone dose by her TSH level. If the doctor is going to make the imprudent choice of treating the patient with T4 (rather than T3 or a T3/T4 combination), he should be aware of the relevant physiology and treat her on the basis of it. Otherwise, he's likely to ruin her health, as your doctor appears to be doing to yours. Cursor to date January 25, 2002

    web.archive.org/web/2010112...

  • Thanks Shaws I'll print this, my GP seems to be on the ball and straight avay suggested 200mcg I'll go with that one. I'll get my results tomorrow ! When you have a moment Could I please have this article. I had a scan today and what I have is liquid pouch developed where the scar is , hopufully that will be sorted tomorrow too.

You may also like...